I had the Botox (quite alot of injections) almost 2 months ago and im not noticing much of an improvement - My GP thinks the dr that did my botox may have either hit my facial nerve or put too much botox in - if thats the case I want to know if its permanent. If it is permanent what is the worst case scenario - can this be fixed with surgery?
I Had Botox in my Left Cheek to Treat Chronic Pain for Trigeminal Neuralgia - I Now Have an Uneven Smile – Nerve Damage? (photo)
Doctor Answers (7)
Temporary muscle weakness from Botox
Botox can be used to create symmetry of muscle imbalance but once the side that the botox treats becomes inactive and relaxed, the drooped muscles will remain that way for about four months. It appears that your left zygomaticus muscle was affected by the Botox, but it's doubtful that it's a nerve injury.
Web reference: http://www.thenyac.com/botox/index.html
Uneven Smile After Botox
The good news is that Botox is not permanent. You should typically see improvement in 3-4 months. It appears that the muscle that is responsible for turning up the corners of your mouth was temporarily deactivated. Be patient and your smile will soon return to normal.
Web reference: http://www.celibre.com/botoxTreatment.aspx
Anxious about uneven smile after Botox
In most likelihood you will be noticing an improvement in your uneven smile in the next month to two once the paralyzing effect of the Botox wear off. It is highly unlikely that your facial nerve was damaged by the injections and you will not need surgery.
So try and calm your self it will get better.
Web reference: http://www.talroudnerplasticsurgery.com/botox.php
You might also like...
Smile uneven after Botox
Basically your cheek muscle (zygoma) has been injected and it's causing that muscle not to work to raise your cheek when you smile, making it uneven. The only thing you can do is inject the other side, but in reality, since Botox lasts about 3-4 months, injecting the other side at this point will make you uneven again in 2 months' time. (If you decide to continue, though, I would recommend treatment this way so at least it's even!) For now, it's best to just wait it off and let the Botox dissipate. It's not the nerve - it's just the muscle, which will resolve on its own.
A bit of BOTOX® on the other side, in the right place, could restore the symmetry of your face
A bit of BOTOX® on the other side, in the right place, could restore the symmetry of your face by relaxing the corresponding set of muscles on the other side of your face. I sometimes do this for patients of mine whom I am treating for post-herpetic neuralgia [PHN] on the face and forehead. If I expect that they will get some muscle relaxation, I will often treat the opposite side of the face on the same day as I am treating their PHN, in order to prevent asymmetry.
Your doctor may or may not be able to do this for you, or if your problem is quite mild you might prefer to just wait.
You can, to a limited degree, speed up recovery of the relaxed muscles by exercising them as hard as possible for 5 minutes, 5 times a day.
Kevin Smith MD FRCPC Niagara Falls Ontario
Uneven smile after botox is caused by the zygomaticus muscle being treated
If your doctor injected botox below the orbital rim (eye bone) for trigeminal neuralgia, then he probably hit the zygomaticus muscle which elevates the upper lip during smiling. The smile will return to normal when the Botox wears off in about 3-4 months. There is nothing which can be done to improve that in the near term unfortunately.
Botox is temporary
Botox will temporarily deaden the function of the muscles it is injected into for about 4 months. Then it wears off. It isn't likely that it was injected into the facial nerve, just into the many muscles of the face which are currently not functioning but should regain their motion in a couple of more months.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.